Virginia, 2020

Flash Flooding in Virginia, August 15 to 16, 2020

August 15 to 16, 2020 · NWS AKQ · 17 events in 10 counties and zones

Scattered showers and thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 15, 3:11 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 15, 3:11 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
411 AM EDT Sat Aug 15 2020

.SYNOPSIS...
A trough of low pressure and a slow moving front across
the area, will result in unsettled weather through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Saturday...

Numerous showers and embedded thunderstorms with heavy rain are
possible later this afternoon through this evening. Early
morning weather analysis reveals TS Kyle moving further off the
Mid-Atlantic coast and a weak area of low pressure across the TN
Valley. At the surface, a frontal boundary is expected to
remain nearly stationary near the VA/NC border which will become
the focus for showers or thunderstorms as we head through the
day. A wedge airmass is expected to form north of the boundary
across the VA Piedmont as high pressure builds down from the N
between the two systems.

The main threat today into tonight will be heavy rain and flooding.
With precipitable water values still at or above 2 inches, improving
upper support and the boundary slowly lifting north there is good
support for a significant heavy rain event. On average the region
could see 1 to 3 inches of rain, however, some locations along and
just north of the front could see even higher totals. As a result, a
Flash Flood Watch is now in effect for roughly the southern 2/3rds
of the forecast area (RIC and south). Very saturated grounds and low
FFG values will increase the risk for flash flooding across the
local area.

Instability will likely be lacking for northern portions of the area
as the wedge airmass sets up, more of stratiform type rain is
expected for these locations. Still some questions in general how
far north the heaviest rain develops due to the developing wedge
feature and it is possible the convective elements remain confined
to far S VA/NE NC, limiting heavy rainfall further to the north.
Opted to include up to RIC in the Flash Flood Watch to follow the
Day 1 ERO placement of the MDT risk.

Additional Flash Flood Watches may be needed for the Eastern
Shore/Northern Neck later this evening and tonight as the heavier
precip pivots further to the east.

Tricky temperature forecast today due to the wedge airmass.
Highs will likely only make reach the lower to mid 70s across the
far NW while highs across the SE climb into the lower 80s. Lows
tonight will range from the mid 60s to lower 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Saturday...

Showers and thunderstorms are expected once again during the day
(especially east) before drier conditions move in by Sunday night as
the surface trough finally moves off the coast. A weak front
potentially moves through the area Monday, bringing the slight
chance for a shower, but do expect generally dry conditions.

Slightly cooler (but still muggy) Sunday due to the rain/cloud
cover. Have highs ranging from the mid 70s across the NW to the
mid/upper 80s SE on Sunday. Monday will feature highs in the middle
to upper 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 PM EDT Thursday...

Upper level low pressure will be centered near/just east of the
Hudson Bay from early-mid next week, as the associated upper trough
axis digs into the Great Lakes and northeast. The upper trough axis
then eventually elongates south-southwestward to the MS River
Valley/GOMEX by the middle to end of next week. Unfortunately, this
means the unsettled pattern will stay with us through much of next
week (especially Wed-Fri). Tuesday looks to be the least active
day (lowest PoPs from Tue-Fri) with PoPs in the 25-40% range.
Then, expect (mainly diurnal) convection to increase in coverage
once again from the middle to end of next week. As a result,
have high chc PoPs for much of the area during the aftn/evening
hours from Wed-Fri. Am not expecting as much heavy rainfall
potential as the precipitable water values will not be as high
as they are now, but localized flooding will be possible each
day given wet antecedent conditions. Otherwise, temperatures
should be seasonable with highs in the mid-upper 80s and lows in
the mid 60s to lower 70s.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 140 AM EDT Saturday...

Mainly a mix of MVFR to VFR conditions at the TAF sites to start
the forecast period. Showers remain widely scattered across the
area, thus the continued mention of VCSH in the forecast.
Showers early this morning are fairly light, with minimal
reductions in visibility expected. Generally expect the sites to
linger around MVFR through much of the forecast period with the
exception of SBY where VFR likely prevails through midday. A
slow moving boundary likely stalls near the VA/NC border later
today with the potential for heavier rainfall and MVFR to IFR
north of this boundary in any heavier showers. Northeast winds
between 5-10 knots will continue through the period.

Outlook:
Numerous showers/thunderstorms continue Saturday night as deep
moisture continues to move along the surface trough/cold front.
Sub-VFR conditions will be possible for the remainder of the
weekend.

&&

.MARINE...
As of 400 AM EDT Saturday...

High pressure is centered over the Saint Lawrence Valley
early this morning, with a stationary front located over NC.
Meanwhile, TS Kyle is tracking ENE well off the Mid-Atlantic coast.
The wind is NE and ranges from 10-15kt N to 5-10kt S. Seas range
from 2-3ft S to 3-4ft N. High pressure remains anchored well NE of
the region today into tonight as an area of low pressure slowly
tracks along the stationary front across NC. A NE wind has the
potential to increase to 15-20kt for the ocean N of Parramore Is.
and the Bay N of New Point Comfort this aftn/evening. Seas build to
4-5ft today N of Chincoteague, and are expected to remain 4-5ft and
possibly up to 5-6ft through at least Sunday night. Therefore, the
SCA has been extended through 6 am Monday. An SCA has not been
issued for the Bay N of New Point Comfort at this time given that
the duration may be less than 3hrs. The pressure gradient slackens
later tonight into Sunday morning as the low tracks across the Mid-
Atlantic coast. The pressure gradient tightens again Sunday
aftn/Sunday night with the wind becoming N/NW 10-15kt. Seas are
expected to gradually subside to 3-4ft early next week. Weak high
pressure is expected to build into the area by Monday and Tuesday,
and then slide offshore Wednesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch from 8 AM EDT this morning through this
     evening for NCZ012>017-030>032-102.
VA...Flash Flood Watch from 8 AM EDT this morning through this
     evening for VAZ060-061-065>069-079>084-086>090-092-093-
     095>098-513>516-523>525.
MARINE...Small Craft Advisory from 10 AM this morning to 6 AM EDT
     Monday for ANZ650-652.

&&

SYNOPSIS...AJB
NEAR TERM...AJB
SHORT TERM...AJB
LONG TERM...ERI/JDM
AVIATION...AJB
MARINE...AJZ
Hazardous weather outlook, Aug 15, 3:15 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
415 AM EDT Sat Aug 15 2020

MDZ021>024-VAZ048-062-064-075>078-085-509>512-517>522-160815-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Goochland-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
415 AM EDT Sat Aug 15 2020

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and tonight.

Additional showers and thunderstorms are likely through tonight.
Periods of locally heavy rainfall...and localized flash flooding are
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-061-065>069-079>084-086>090-092-093-
095>098-513>516-523>525-160815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
415 AM EDT Sat Aug 15 2020

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-160815-
Maryland Beaches-Accomack-Northampton-
415 AM EDT Sat Aug 15 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Additional showers and thunderstorms are likely through tonight.
Periods of locally heavy rainfall...and localized flash flooding are
possible.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 82 km away, was scanning. The volume nearest the first event began at 11:54 UTC.

Open the radar archive at this moment

Event by event

17 flash flood. Local standard time, as filed.

Flash Flood, Chesterfield

When
August 15, 6:54 AM EST to 8:00 AM EST
Where
Chesterfield County, 2.19 mi E of Hallsboro to 1.88 mi E of Hallsboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.480, -77.690

Old Hundred Road at Otterdale Road was closed due to flooding.

Flash Flood, Chesterfield

When
August 15, 6:54 AM EST to 8:00 AM EST
Where
Chesterfield County, 0.55 mi W of Hallsboro to 0.56 mi W of Hallsboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.480, -77.740

Mount Hermon Road near County Line Road was closed due to flooding.

Flash Flood, York

When
August 15, 7:11 AM EST to 8:45 AM EST
Where
York County, 0.88 mi SE of Grafton to 0.8 mi SE of Grafton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.160, -76.460

High water was reported on Dare Road with lane closures.

Flash Flood, Chesterfield

When
August 15, 7:26 AM EST to 8:00 AM EST
Where
Chesterfield County, 2.19 mi E of Hallsboro to 2.26 mi SW of Midlothian
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.480, -77.690

Water rescue was reported at Otterdale Road. There were reports of 3 feet of swift water across Otterdale Road between Route 288 and Old Hundred Road.

Flash Flood, Chesterfield

When
August 15, 9:06 AM EST to 10:00 AM EST
Where
Chesterfield County, 3.5 mi S of Midlothian to 3.92 mi SSE of Midlothian
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.450, -77.660

There were numerous reports of swift water across roads in western portions of the county.

Flash Flood, Chesterfield

When
August 15, 10:07 AM EST to 12:00 PM EST
Where
Chesterfield County, 1.3 mi ESE of Chesterfield to 1.39 mi ESE of Chesterfield
Cause
Heavy Rain
Reported by
Public
Coordinates
37.360, -77.500

High water was reported on Route 10 in Chesterfield near Lewis Road.

Flash Flood, Colonial Heights (C)

When
August 15, 10:24 AM EST to 12:30 PM EST
Where
Colonial Heights (C) County, 1.3 mi ENE of Colonial Hgts to 1.78 mi NE of Colonial Hgts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.260, -77.400

Widespread road flooding was reported throughout the city of Colonial Heights. Two water rescues were reported.

Flash Flood, Hopewell (C)

When
August 15, 11:00 AM EST to 1:00 PM EST
Where
Hopewell (C) County, 0.88 mi SE of Hopewell to 0.66 mi ENE of Hopewell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.290, -77.290

Numerous roads were flooded in the city of Hopewell.

Flash Flood, Newport News (C)

When
August 15, 11:09 AM EST to 1:15 PM EST
Where
Newport News (C) County, (Phf)newport News to 0.69 mi NE of (Phf)newport News
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.980, -76.420

Multiple roadways were closed due to flooding across Newport News.

Flash Flood, Prince George

When
August 15, 12:15 PM EST to 1:00 PM EST
Where
Prince George County, 1.3 mi ESE of Hopewell to 1.46 mi SSE of Hopewell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.290, -77.280

Flash flooding was reported across numerous portions of northwest Prince George county.

Flash Flood, York

When
August 15, 12:42 PM EST to 3:00 PM EST
Where
York County, 1.49 mi SSW of Grafton to 0.88 mi SSE of Hornsbyville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.150, -76.480

Multiple roadways were impassible due to high water.

Flash Flood, Surry

When
August 15, 2:46 PM EST to 5:30 PM EST
Where
Surry County, 1.79 mi ENE of Surry to 1.81 mi ENE of Surry
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.140, -76.820

Portions of Route 10 were closed due to flooding and debris.

Flash Flood, Southampton

When
August 15, 3:35 PM EST to 5:45 PM EST
Where
Southampton County, 0.88 mi SW of Saddlers Xrds to 0.48 mi SE of Camp Corner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.890, -76.940

Flooding was reported on Route 616 in Ivor.

Flash Flood, Newport News (C)

When
August 15, 4:02 PM EST to 6:30 PM EST
Where
Newport News (C) County, 1.77 mi NW of Patrick Henry Fld to 1.62 mi NW of Patrick Henry Fld
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.150, -76.520

Two feet of water was reported on roads in the Colony Pines neighborhood.

Flash Flood, Petersburg (C)

When
August 15, 4:06 PM EST to 5:00 PM EST
Where
Petersburg (C) County, 1.3 mi ENE of Petersburg to 1.04 mi ENE of Petersburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.230, -77.400

Several roads were impassible due to high water.

Flash Flood, Surry

When
August 15, 5:00 PM EST to 8:00 PM EST
Where
Surry County, 0.55 mi E of Surry to 1.65 mi S of Surry
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.130, -76.840

Route 10 was closed in parts of Surry county due to flooding. About another dozen roads were closed due to flooding in the county as well.

Flash Flood, Isle of Wight

When
August 15, 10:00 PM EST to August 16, 2:00 AM EST
Where
Isle of Wight County, 0.88 mi SW of Rushmere to 0.72 mi S of Rushmere
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.060, -76.680

There were numerous reports of flooding in the Rushmere area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918275, 918280, 918288, 918291, 918292, 918293, 918295, 918298, 918299, 918303, 918305, 918307, 918309, 918314, 918320, 918323, 918324.